Opioids are commonly used to treat pain, yet because of their highly addictive nature, they are no longer used for long-term treatments, such as for patients dealing with chronic pain.

Even so, the health epidemic is still unfolding, with many people continuing to abuse illicit and prescription opioids, even to a fatal extent. This article breaks down the opioid death numbers and tries to determine how dangerous these drugs are and how you can protect yourself.

Opioid Overdose Deaths Overview

According to the National Institute on Drug Abuse, drug overdose death rates have been increasing steadily since 1999, with prescription opioids being one of the most commonly abused drugs that lead to fatal overdose.

The biggest jump was recorded between 2019 and 2021, with the latest data showing there were around 106,000 reported drug overdose deaths in 2021, of which around 70,601 involved synthetic opioids.

The majority of the recorded opioid deaths involve synthetic and semi-synthetic opioids such as heroin, methadone, or fentanyl, while the numbers on natural opiates (morphine and codeine) remain low.

Fatal Opioid Overdose Statistics

In the US, people are more likely to die because of an opioid overdose than car accidents or even gun incidents, according to the National Safety Council. Opioids continue to pose a great risk to public safety despite increased public awareness of the risks of these drugs.

Here are the main statistics surrounding opioid overdose deaths, according to the Center for Disease Control:

  • Prescription Opioids: There have been around 280,000 opioid overdose deaths recorded between 1999 and 2021, and in 2021 alone, around 45 people died every day from a prescription opioid overdose. These drugs account for almost 21% of all overdose deaths recorded that year.
  • Semi-synthetic Opioids: Overdose deaths involving semi-synthetic drugs are decreasing. For example, the number of heroin overdoses decreased by 32% from 2020 to 2021, yet it accounted for 11% of all opioid overdose deaths.
  • Synthetic Opioids: These accounted for roughly 88% of all opioid overdose deaths recorded in 2021. The death rate increased by 22% from 2020 to 2021 and is 23 times higher than it was in 2013.

Opioid Trends vs. Other Types of Drug Overdose Deaths

The risks of opioids are greatly documented, as are the fatal consequences of this health crisis. But how severe are opioid overdoses compared to other types of drug overdose deaths?

Here are the main numbers you should know:

  • Overdose Deaths Involving Cocaine: Accounted for 21% of all overdose deaths in 2021;
  • Overdose Deaths Involving Psychostimulants: Accounted for 30% of all overdose deaths in 2021. These types of drugs include illicit ones like ecstasy or prescription ones such as Ritalin.

However, many of these overdose deaths may still include the presence of a synthetic opioid because of the growing contamination of illicit drugs with fentanyl.

One study analyzed overdose deaths in ten US states and found that 57% of overdose deaths involving psychostimulants and heroin also tested positive for fentanyl.

Related: Shocking alcohol addiction statistics

Why Are Opioids So Dangerous?

When used to treat short-term conditions and under close supervision, opioids can be an effective way to manage pain. But as some drug manufacturers pushed for these drugs to be used long-term, it didn’t take long for people to become addicted and even die because of these medications.

The reason why opioids are so dangerous is their highly addictive nature. These drugs interact with the brain’s reward system, leading to several pleasant and euphoric effects, which end up encouraging the user to take even more opioids.

Prolonged use can eventually lead to an opioid use disorder and increase the risk of an opioid overdose. This can be true not only for illicit synthetic opioids but also for prescription ones.

Symptoms of an Opioid Overdose

An opioid overdose is always a life-threatening condition because the drugs affect the part of the brain that controls breathing.

Knowing the signs of an opioid overdose can help save your life or the life of a loved one. These can include:

  • Shallow breathing and heartbeat, which can even stop altogether
  • Blue lips or fingernails
  • Pale and clammy skin
  • Vomiting or gurgling noises
  • Inability to speak or stay awake.

If you notice any of these signs, call 911 immediately and begin CPR if the person has stopped breathing.

Risk Factors for Opioid Overdose Deaths

Taking these medications doesn’t always lead to an opioid overdose. However, some factors may put you at higher risk of overdosing:

  • Having a previous opioid use disorder or any history of drug abuse;
  • Taking the medications after a long period of abstinence, such as after rehab;
  • Not taking opioids as prescribed by a doctor, such as by taking higher doses or injecting them;
  • Using opioids in combination with other substances, such as alcohol, prescription medications like Xanax, or illicit substances like cocaine;
  • Dealing with co-occurring conditions such as mental illnesses, lung disease, or immune diseases like HIV.

How Are Drug Overdoses Treated?

Opioid overdose deaths can be prevented with immediate action. Often, this means administering Naloxone to the person showing signs of an overdose.

Naloxone is a life-saving medication that can completely reverse the effects of prescription and synthetic opioids on a person’s breathing. It can be administered through a nasal spray or an injection, and it is currently available in all 50 states.

The CDC compares carrying Naloxone to having an EpiPen with you at all times if you have a severe allergy. Though you cannot take the medication yourself during an overdose, you can inform those around you that you have it and discuss how to administer it in case of an emergency.

Once Naloxone is administered, the person who overdosed will still need to see a doctor and get a thorough exam. Experts recommend taking these steps when someone is showing signs of overdosing on opioids:

  • Call 911 first;
  • Administer a dose of naloxone;
  • Sometimes, a second dose may be necessary if the person OD’s on fentanyl or took a high quantity of opioids;
  • Once the person regains consciousness, keep them talking and awake until the paramedics arrive.

How to Prevent a Drug Overdose

There are several steps everyone can take to avoid a potentially fatal drug overdose. They can differ slightly depending on your specific situation:

If You Have an Opioid Prescription

If you are prescribed opioids, you should:

  • Always Follow Your Doctor’s Instructions: You can take opioids safely as long as you don’t exceed the recommended daily dose, and don’t continue using these substances after your prescription runs out.
  • Never Mix Opioids With Other Drugs: Combining opioids with other substances, whether illegal or prescribed, can be dangerous and is best avoided. If you are taking other prescription medications, such as antidepressants, let your therapist know you’re about to begin opioid treatment.
  • Know the Signs of Drug Overdoses: Learning the signs of addiction and overdosing can help you stay vigilant and keep your behavior in check. You can also share this information with a friend or family member and ask them to help monitor your behavior while taking opioids.
  • Speak to a Pain Specialist: If you’re worried about addiction, you may talk to a pain specialist or your doctor about another type of pain management treatment. This can be especially useful if you’ve struggled with an opioid use disorder or similar disorder in the past.

If You’re Addicted to Opioids or Another Substance

If you’re battling drug addiction, you should:

  • Seek Professional Help: Addiction is almost impossible to overcome on your own, but the right treatment plan can help you reclaim your sobriety. These plans often include a combination of medications and therapy to help you detox safely and build healthier coping mechanisms to stay sober.
  • Be Mindful of Fentanyl: Even if you’re not addicted to opioids, remember that your drug of choice may still have traces of fentanyl. This makes the substance a lot more potent and dangerous, and even your usual dosage could lead to a drug overdose.
  • Try to Avoid Mixing Substances: Abusing multiple types of substances at the same time also increases your risk of overdosing, even if fentanyl is not present. This applies both to combining several types of illicit substances and to abusing your medication with alcohol.
  • Have a Safety Plan: Laying out the steps to take in case of an overdose could save your life. Your plan could include life-saving medications such as naloxone, emergency contacts to call, or even describing the symptoms of a potential overdose. In these cases, your life is in the hands of those around you, so it’s best to have this plan on hand so others can intervene on your behalf.

Wrapping Up

The harsh reality is that drug abuse is often fatal, but it doesn’t have to be. Whether you’re addicted to opioids or other substances, there are several ways to overcome this illness safely and before it leads to a deadly overdose.

If you want to begin your healing journey, Curednation can assist you in several ways, including through remote services. Discover our opioid treatments here, or schedule a consultation with one of our experts today.

Comments (0)

More Resources, to
help your Recovery

If you’re ready to take the first step on your road to recovery, we’re here for you. Please book an appointment with us today, and let’s get you back to where you want to be.
Certified, Proven and Private

Curednation: A Safe Space For Recovery

If you’re ready to take the first step on your road to recovery, we’re here for you. Please book an appointment with us today, and let’s get you back to where you want to be.